Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 33, NWS Los Angeles, CA

November 26, 2008Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Nov 26, 2008, 12:25 AM PST for Los Angeles County, California. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 26, 2008, 12:25 AM PST (08:25 UTC)
Expired
Nov 26, 2008, 2:15 AM PST
In force
110 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 56 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 260825
FFWLOX
CAC037-261015-
/O.NEW.KLOX.FF.W.0033.081126T0825Z-081126T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1225 AM PST WED NOV 26 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE SANTA ANITA BURN AREA IN LOS ANGELES COUNTY 
  IN SOUTHWEST CALIFORNIA...

* UNTIL 215 AM PST

* AT 1215 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR           
  INDICATED VERY HEAVY RAINFALL ACROSS THE SANTA ANITA BURN 
  AREA. RAINFALL RATES OF ONE HALF INCH PER HOUR ARE EXPECTED
  THROUGH 215 AM PST.

* LOCATIONS IN THE WARNING AREA INCLUDE LOCATIONS IN AND
  NEAR THE SANTA ANITA BURN AREA.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS.

LAT...LON 3420 11806 3419 11803 3416 11802 3417 11808
TIME...MOT...LOC 0819Z 180DEG 0KT 3418 11804

$$

MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN 
BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE (ALL 
LOWERCASE LETTERS)


BRUNO
1 follow-up statement
000 
WGUS76 KLOX 260916
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
116 AM PST WED NOV 26 2008

CAC037-261015-
/O.CON.KLOX.FF.W.0033.000000T0000Z-081126T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
116 AM PST WED NOV 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE SANTA ANITA BURN 
AREA OF CENTRAL LOS ANGELES COUNTY UNTIL 215 AM PST...

AT 110 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO OCCASIONALLY HEAVY RAIN MOVING INTO THE SANTA 
ANITA BURN AREA. RAINFALL RATES OF UP TO TWO THIRDS OF AN INCH PER 
HOUR ARE EXPECTED THROUGH 215 AM PST. THIS RAINFALL IS EXPECTED TO 
CAUSE FLASH FLOODING AND DEBRIS FLOWS IN AND AROUND THE BURN AREA. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODING AND DEBRIS FLOWS. IF FLASH FLOODING OR 
DEBRIS FLOWS ARE OBSERVED ACT QUICKLY.

LAT...LON 3420 11806 3419 11803 3416 11802 3417 11808
TIME...MOT...LOC 0909Z 180DEG 0KT 3418 11804

$$

SIRARD

MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN 
BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE (ALL 
LOWERCASE LETTERS)

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 25, 8:45 PM PST, 3 hours 40 minutes earlier.

Area forecast discussion, Nov 25, 8:45 PM PST, 3 hours 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
845 PM PST TUE NOV 25 2008

.SHORT TERM (TONIGHT-FRI)...

LATEST WATER VAPOR IMAGERY SHOWS UPPER CUT OFF LOW BEGINNING TO
PIVOT TO A SLIGHTLY NEGATIVE TILT AROUND 250 NM OFF POINT CONCEPTION
AS IT CONTINUES TO PULL UP SUBTROPICAL MOISTURE FROM THE SOUTH. WITH
THE LOW BEGINNING TO BECOME NEGATIVELY TILTED...THIS WILL HELP TO
INCREASE DIFFLUENT ACROSS THE FORECAST AREA WHILE STRONG DIVERGENCE
ALOFT ASSOCIATED WITH THE JET WILL CONTINUE THROUGH AT LEAST 12Z.
EXPECT EMBEDDED THUNDERSTORMS TO CONTINUE ACROSS PORTIONS OF THE
FORECAST AREA OVERNIGHT AS GOOD DYNAMICS ALOFT WILL HELP KEEP THE
ATMOSPHERE UNSTABLE WITH THESE FRONTAL BANDS. EXPECT CONTINUED
TRAINING OF MODERATE TO LOCALLY HEAVY RAIN BANDS AS UPPER LOW WILL
BE SLOW TO MOVE EASTWARD TONIGHT. MODELS CONTINUE TO INITIALIZE WELL
WITH THE NAM-WRF AND GFS MODELS BRINGING THE HEAVIEST RAINFALL TO
SANTA BARBARA AND VENTURA COUNTIES THIS EVENING THROUGH AT LEAST
MIDNIGHT...WITH LOS ANGELES COUNTY EXPECTING THE HEAVIEST RAINFALL
AFTER 9 PM THROUGH THE OVERNIGHT HOURS. ALTHOUGH THE MODELS ARE IN
AGREEMENT WITH THE TIMING OF THE HEAVIEST RAINFALL...THE GFS IS MORE
BULLISH WITH PRECIP AMOUNTS THROUGH WEDNESDAY. THE GFS IS
ADVERTISING THE HEAVIEST SHOWERS ACROSS THE EASTERN SBA COUNTY MTNS
AND VENTURA COUNTY MTNS WITH PRECIP TOTALS JUST UNDER 2.25 INCHES BY
TOMORROW AFTERNOON. THAT BEING SAID...BASED ON THE LATEST SATELLITE
IMAGERY AND THE SLOW MOVEMENT OF THE UPPER LOW...HEAVIEST RAINFALL
TOTALS WILL BE OVER 3 INCHES IN THE MOUNTAINS...WITH SOME LOCAL
RATES TO AROUND 4 INCHES IN THE FAVORED SOUTH FACING SLOPES BY
TOMORROW AFTERNOON. WILL INCREASE EXPECTED RAIN TOTALS WITH 3/4 TO
1/12 INCHES INCH ACROSS COASTAL AREAS...WITH VALLEYS AND ADJACENT
FOOTHILLS RECEIVING BETWEEN 1 TO 3 INCHES...WITH LOCALLY HIGHER
AMOUNTS ACROSS SOUTH FACING MTNS. THERE WILL BE DECENT SOUTHERLY
FLOW ACROSS THE SBA/VTU COUNTY MTNS AT 850 MB TO HELP ENHANCE RAIN
TOTALS...BUT LA COUNTY 850 MB WIND FIELD KEEPS WIND DIRECTION OUT OF
THE SE TO E THROUGH THE OVERNIGHT HOURS. THIS COULD HINDER OVERALL
RAINFALL TOTALS A BIT DUE TO TH W-E ORIENTATION OF THE SAN GABRIEL
RANGE AND WILL NOT BENEFIT WITH BEST OROGRAPHIC LIFT.

THE CUT-OFF LOW WILL BEGIN TO PUSH EASTWARD AND SETTLE OVER
SRN/CNTRL CAL BY WED AFTERNOON. THE FRONTAL BANDS SHOULD HAVE PUSHED
TO THE EAST OF THE AREA BY MID MORNING...HOWEVER WITH THE COLD UPPER
LOW MOVING OVERHEAD WITH SOME POCKETS OF SUNSHINE AT THE
SURFACE...THE ATMOSPHERE SHOULD BECOME UNSTABLE WITH RANDOM SHOWERS
AND THUNDERSTORMS DEVELOPING JUST ABOUT ANYWHERE ACROSS THE FORECAST
AREA. THERE COULD BE SOME ADDITIONAL LOCALLY INTENSE RAINFALL WITH
SOME OF THESE STORMS. THERE WILL CONTINUE TO BE CONCERNS FOR DEBRIS
FLOWS FROM THE BURN AREAS AFTER THE MAIN FRONTAL SYSTEM MOVES THOUGH
BY MORNING AS THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE.

A FEW SHOWERS WILL LINGER ACROSS LA/VTU COUNTIES WED NIGHT AND
POSSIBLY INTO EARLY THANKSGIVING MORNING. AT THIS POINT...NAM-WRF
CROSS SECTIONS CONTINUE TO KEEP LOW LEVEL MOISTURE ACROSS MUCH OF
THE FORECAST AREA ON THANKSGIVING DAY. THIS SHOULD TRANSLATE INTO
PARTLY TO MOSTLY CLOUDY SKIES WITH A FEW SHOWERS POSSIBLE...MAINLY
ACROSS THE MTNS OF LA/VTU COUNTIES. BUT TEMPS SHOULD BE QUITE COOL
WITH MOST COASTAL AND VALLEYS IN THE 60S...WITH HIGHS NEAR 60 ACROSS
THE ANTELOPE VALLEY

...FROM PREVIOUS DISCUSSION...

DRY BUT COOL WEATHER IS EXPECTED FRIDAY.

.LONG TERM (SAT-TUE)...MODELS STILL INDICATING OFFSHORE FLOW FOR
THIS WEEKEND, PEAKING SUNDAY, THEN WEAKER MONDAY AND TUESDAY.
ADVISORY LEVELS WINDS ARE POSSIBLE, ESPECIALLY SUNDAY AND MONDAY.
MODELS SUGGESTING A SLIGHTLY WARMER EVENT THAN EARLIER RUNS SO IVE
BUMPED UP TEMPS ABOUT 5 DEGREES MOST AREAS. STILL NOT A HOT SANTA
ANA EVENT WITH LOW ELEVATIONS HIGHS MOSTLY IN THE 70S.

&&

.AVIATION...25/1940Z.
AN INCREASING CHANCE OF MVFR CONDITIONS WILL SPREAD ACROSS THE
FORECAST AREA DURING THE DAY...FIRST IMPACTING THE SANTA BARBARA
SOUTH COAST BEFORE SPREADING NORTH AND EAST FROM THERE. BY
TONIGHT...MANY LOCATIONS WILL EXPERIENCE MVFR AND LOCAL IFR
CONDITIONS IN OVERCAST SKIES AND RAIN. KLAX MAY HAVE TO DEAL WITH
EAST WINDS AROUND 10 KT WEDNESDAY MORNING.

KLAX...DETERIORATING CONDITIONS WITH MVFR BY EVENING AND OCCASIONAL
IFR CONDITIONS OVERNIGHT INTO WED MORNING. THERE IS ALSO A THREAT OF
EAST WINDS TO 10 KT WEDNESDAY MORNING. THE DIFFICULT ISSUE IS THE
TIMING OF RAINFALL. THERE IS A 40 PERCENT CHANCE OF THE RAIN
STARTING LATER THAN IN THE CURRENT TAF.

KBUR...DETERIORATING CONDITIONS WITH MVFR BY EVENING AND OCCASIONAL
IFR CONDITIONS OVERNIGHT INTO WED MORNING. THE DIFFICULT ISSUE IS
THE TIMING OF RAINFALL. THERE IS A 40 PERCENT CHANCE OF THE RAIN
STARTING LATER THAN IN THE CURRENT TAF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR THE BURN AREAS (SEE LAXFFALOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...KAPLAN/WOFFORD
AVIATION...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 25, 6:00 AM PST, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE NOV 25 2008

CAZ034>041-044>046-051>054-059-087-088-547-548-261400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST TUE NOV 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A LARGE STORM WILL APPROACH THE AREA LATER TODAY. HEAVY RAIN AND
THUNDERSTORMS WILL POSE HAZARDS TO BOATERS DURING THE AFTERNOON.
HEAVY RAIN LATE THIS AFTERNOON WILL BRING HAZARDOUS WET ROADWAY
CONDITIONS TO THE AREA AND ALSO CREATE THE POTENTIAL FOR DEBRIS
FLOWS IN THE BURN AREAS. A SLIGHT CHANCE OF THUNDERSTORMS WILL BRING
LIGHTNING HAZARDS TO ALL AREAS.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

HEAVY RAIN AND A SLIGHT CHANCE OF THUNDERSTORMS ALONG WITH THE
DRIVING AND FLOODING HAZARDS WILL CONTINUE INTO WEDNESDAY NIGHT.
SNOW WILL FALL TO 6500 FEET CREATING HAZARDOUS MOUNTAIN TRAVEL.
GUSTY CANYON WINDS WILL CREATE LOCAL DRIVING HAZARDS OVER THE
WEEKEND.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 10:12 PM PSTFlash Flood WarningLOXSanta Barbara108 min
Nov 25, 10:55 PM PSTFlash Flood WarningLOXLos Angeles80 min
Nov 25, 11:18 PM PSTFlash Flood WarningLOXLos Angeles87 min
Nov 26, 12:30 AM PSTAreal Flood AdvisoryLOXLos Angeles5 hr
Nov 26, 12:52 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Nov 26, 1:23 AM PSTFlash Flood WarningLOXLos Angeles112 min
Nov 26, 1:35 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Nov 26, 2:20 AM PSTFlash Flood WarningLOXLos Angeles115 min
Nov 26, 3:28 PM PSTFlash Flood WarningLOXLos Angeles92 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.